MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0306
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the smart coil was kinked on its distal end.The pet lock was broken on the proximal end of the pusher assembly conclusions: evaluation of the returned smart coil revealed its pet lock was broken, the pull wire was retracted from the distal detachment tip (ddt), and embolization coil was detached.A broken pet lock indicates a pull force was applied to the proximal end of the pusher assembly, typically in an attempt to detach the coil with a handle.The root cause of the reported difficulties when detaching the coil could not be determined.There were some kinks on the pusher assembly¿s distal section.Although no piece was fractured off the returned pusher assembly, these damages were likely a result of the reported damage during removal from the dust bin.There were no parts missing from the returned smart coil that could have occluded the non-penumbra catheter.During functional analysis the pull wire did not move freely.This is likely due to the distal pusher assembly kink.Evaluation of the non-penumbra catheter confirmed the resistance reported in the complaint.During functional testing while advancing the returned guidewire through the returned non-penumbra catheter resistance was experienced approximately 10 cm into the device.The guidewire was slowly advanced out the distal tip of the catheter.Clotted blood was pushed out of the non-penumbra catheter¿s tip but no other foreign material presented itself.The resistance remained and root cause could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00411.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal carotid artery - posterior communicating artery (ic-pc) using penumbra smart coils (smart coils).The physician first advanced a coil through a non-penumbra microcatheter, however the coil did not wind well and was therefore removed.The physician then advanced and attempted to detach a smart coil, however upon retracting to remove the pusher wire, the physician found that the smart coil had not fully detached.The smart coil then became fully detached while partially within the microcatheter, and the physician therefore used a guidewire to push the detached smart coil into the target location.Next, the physician experienced resistance and was unable to advance another coil past about five centimeters from the distal tip of the microcatheter.The physician attempted to advance a guidewire through the microcatheter to test it, and the guidewire was unable to fully advance through the microcatheter.The physician therefore removed the microcatheter, and completed the procedure using a new microcatheter and additional coils.It was reported that there was a foreign object 10 cm proximal of the distal tip of the first microcatheter, though there was no noticeable damage to the pusher wire of the smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This report is associated with mfr report number: 3005168196-2018-00411.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal carotid artery - posterior communicating artery (ic-pc) using penumbra smart coils (smart coils).The physician first advanced a coil through a non-penumbra microcatheter, however the coil did not wind well and was therefore removed.The physician then advanced and attempted to detach a smart coil, however upon retracting to remove the pusher wire, the physician found that the smart coil had not fully detached.The smart coil then became fully detached while partially within the microcatheter, and the physician therefore used a guidewire to push the detached smart coil into the target location.Next, the physician experienced resistance and was unable to advance another coil past about five centimeters from the distal tip of the microcatheter.The physician attempted to advance a guidewire through the microcatheter to test it, and the guidewire was unable to fully advance through the microcatheter.The physician therefore removed the microcatheter, and completed the procedure using a new microcatheter and additional coils.It was reported that there was a foreign object 10 cm proximal of the distal tip of the first microcatheter, though there was no noticeable damage to the pusher wire of the smart coil.It was also reported that the distal tip of the smart coil's pusher assembly became fractured after the procedure, when being removed from the dust bin.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7301620
Report Number3005168196-2018-00410
Device Sequence Number11205757
Product Code HCG
UDI-Device Identifier00814548015040
UDI-Public00814548015040
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/26/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/10/2022
Device Catalogue Number400SMTSFT0306
Device Lot NumberF79914
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/29/2018
Supplement Date Received by Manufacturer01/26/2018
Initial Report FDA Received Date02/27/2018
Supplement Report FDA Received Date12/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Date Report Sent to FDA01/01/2005